Alert archive / Nevada / High Wind Warnings in 2024

High Wind Warning 7, NWS Las Vegas, NV

December 29, 2024Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this high wind warning at Dec 29, 2024, 12:04 PM PST for Clark County, Nye County, Nevada. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2024, 12:04 PM PST (20:04 UTC)
Expired
Dec 29, 2024, 10:00 PM PST
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WWUS75 KVEF 292004
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1204 PM PST Sun Dec 29 2024

NVZ019-300300-
/O.NEW.KVEF.HW.W.0007.241229T2004Z-241230T0600Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Mt Charleston and Red Rock Canyon
1204 PM PST Sun Dec 29 2024

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 75 mph.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Damaging winds could blow down trees and power lines at 
  higher elevations. Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris, tree limbs and downed power lines or 
poles. Use extra caution if you must drive.

&&

$$

CAZ519-520-300300-
/O.CON.KVEF.WI.Y.0038.000000T0000Z-241230T0300Z/
Eastern Sierra Slopes-Owens Valley-
Including the cities of Whitney Portal, Olancha, Bishop,
Aspendell, Lone Pine, and Independence
1204 PM PST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and make 
  driving difficult on Highway 395, especially for high profile 
  vehicles. Areas of blowing dust may result in locally reduced 
  visibility.

* ADDITIONAL DETAILS...Downslope winds can create sudden gusts, 
  resulting in particulary hazardous crosswinds for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NVZ014-300300-
/O.CON.KVEF.WI.Y.0038.000000T0000Z-241230T0300Z/
Esmeralda and Central Nye County-
Including the cities of Beatty, Silver Peak, Dyer, and Goldfield
1204 PM PST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest winds are likely to be in the 
  Dyer area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ523-300300-
/O.CON.KVEF.WI.Y.0038.241229T2100Z-241230T0600Z/
Western Mojave Desert-
Including the cities of Barstow, Fort Irwin, and Daggett
1204 PM PST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Western Mojave Desert.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Expect hazardous crosswinds on north south 
  oriented roads such as US 395 and Interstate 15. Areas of blowing 
  dust and reduced visibility are also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

CM
2 follow-up statements
685 
WWUS75 KVEF 300250
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
650 PM PST Sun Dec 29 2024

CAZ519-520-NVZ014-300400-
/O.EXP.KVEF.WI.Y.0038.000000T0000Z-241230T0300Z/
Eastern Sierra Slopes-Owens Valley-Esmeralda and Central Nye
County-
Including the cities of Beatty, Lone Pine, Olancha, Bishop,
Aspendell, Silver Peak, Dyer, Independence, Goldfield, and
Whitney Portal
650 PM PST Sun Dec 29 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have decreased across the Owens Valley...Sierra...and Dyer 
areas. While some pockets of gusty winds remain likely through the 
early evening...the Wind Advisory will be allowed to expire as 
scheduled with further weakening of the winds expected.

$$

NVZ019-300600-
/O.CON.KVEF.HW.W.0007.000000T0000Z-241230T0600Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Red Rock Canyon and Mt Charleston
650 PM PST Sun Dec 29 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS 
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 75 mph.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Damaging winds could blow down trees and power lines at 
  higher elevations. Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris, tree limbs and downed power lines or 
poles. Use extra caution if you must drive.

&&

$$

CAZ523-300600-
/O.CON.KVEF.WI.Y.0038.000000T0000Z-241230T0600Z/
Western Mojave Desert-
Including the cities of Fort Irwin, Daggett, and Barstow
650 PM PST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Western Mojave Desert.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Expect hazardous crosswinds on north south 
  oriented roads such as US 395 and Interstate 15. Areas of blowing 
  dust and reduced visibility are also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

CO
379 
WWUS75 KVEF 300545
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
945 PM PST Sun Dec 29 2024

NVZ019-300645-
/O.EXP.KVEF.HW.W.0007.000000T0000Z-241230T0600Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Red Rock Canyon and Mt Charleston
945 PM PST Sun Dec 29 2024

...HIGH WIND WARNING WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds across the Spring Mountains have decreased below warning 
thresholds and will continue to ease through the remainder of the 
evening. Therefore...the High Wind Warning has been allowed to 
expire.

$$

CAZ523-300645-
/O.EXP.KVEF.WI.Y.0038.000000T0000Z-241230T0600Z/
Western Mojave Desert-
Including the cities of Fort Irwin, Daggett, and Barstow
945 PM PST Sun Dec 29 2024

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds have decreased across the area and the Wind Advisory has been 
allowed to expire.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

CO

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Dec 29, 1:07 AM PST, 10 hours 57 minutes earlier.

Area forecast discussion, Dec 29, 1:07 AM PST, 10 hours 57 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
107 AM PST Sun Dec 29 2024

.SYNOPSIS...A persistent ridge of high pressure will hold over
the Desert Southwest, providing dry conditions and above normal
temperatures for most of our forecast area going into the New Year.
A disturbance riding over the ridge today will bring gusty winds to
portions of Inyo, San Bernardino, and Esmeralda counties. Quiet
weather is likely for New Year's Eve and New Year's Day, aside from
breezy north winds in the Colorado River Valley.
&&

.SHORT TERM...today.
High pressure that was over the region Saturday will shift east
today as a shortwave trough moves through the area. As for
precipitation, this system will have very little. We are only
expecting a couple of inches of snow at the highest elevations in
the Sierra and generally an inch or less at places like Aspendell
which sits at 8,500'. No rain is expected in the lower elevations.
The main impact with this system will continue to be the wind. The
models are indicating a 150-160kt jet pushing into northern
California/Nevada and a belt of 70-90kt 500mb west winds pushing
into the central and southern Sierra. This setup will bring some
downslope winds to portions of the eastern Sierra including the
Owens Valley and western Esmeralda County, including Dyer and the
Fish Lake Valley. Wind gusts between 40-50 mph are expected,
especially during the mid to late afternoon. Have gone ahead and
added the western Mojave Desert into the wind advisory as places
around Barstow, Fort Irwin, and Bicycle Lake will likely see wind
gusts between 40-50 mph. With how dry it has been, we could see some
areas of reduced visibilities due to blowing dust. Due to much
better mixing today, temperatures are expected to peak today with
highs about 10-15 degrees above normal for most areas.

.LONG TERM...Monday through Saturday.

Northwesterly flow aloft will hold in place on Monday with subtle
ridging trying to nudge into the Southwest beneath an active storm
track to our north. A small shortwave will drop through the flow on
Tuesday but aside from some high clouds and cooling temperatures, it
is expected to have minimal influence. Thereafter, ridging will
gradually build across the West, with dry conditions and gradually
warming temperatures. Looking beyond, an even stronger ridge is
favored to build across the West over the weekend heading into the
following week, with dry conditions persisting.

&&

.AVIATION...For Harry Reid...Light winds will continue into the
early afternoon before increasing out of the southwest by late
afternoon.  The timing of the development of the southwest winds is
uncertain at this time but will likely happen between 22Z and 01Z.
Once the winds develop, occasional gusts to 20 knots are likely, and
there is a 25% chance of seeing a gust to 25 knots between 00Z and
06Z.  Winds will decrease to less than 10 knots and turn northerly
overnight, followed by the more typical northeast winds develop by
late Monday morning.  High clouds with bases AOA 20kft AGL will move
across the valley through the TAF period but will not result in any
operational impacts.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds will continue at regional TAF sites through
the morning before increasing this afternoon and evening.  The
strongest winds are expected across the western Mojave Desert near
KDAG and along and just east of the Sierra in the Owens Valley,
where downslope winds in excess of 40 knots are possible late this
afternoon.  Winds will increase at the Vegas area TAF sites, but
speeds are not expected to exceed 25 knots.  Winds in the lower
Colorado River Valley are expected to remain 15knots or less into
Monday morning.   High clouds with bases AOA 20kft AGL will move
across the region through the TAF period but should not result in
any operational impacts.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Gorelow
LONG TERM...Outler
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

High Wind Warnings in Nevada, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.